Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 9, NWS Bismarck, ND

June 2, 20204 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 2, 2020, 7:39 AM CDT for 4 counties in North Dakota. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2020, 7:39 AM CDT (12:39 UTC)
Expired
Jun 2, 2020, 8:30 AM CDT
In force
51 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Dickey County, ND, LaMoure County, ND, Logan County, ND, McIntosh County, ND

The radar

The Aberdeen radar (KABR), 111 km from the middle of the area, began a volume at 12:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 7:45 AM CDTTSTM WND DMG11 Ssw Fredonia, NDCROP DAMAGE REPORTED FROM COMBINATION OF WIND AND HAIL. ESTIMATED PEAK WIND WAS 50 MPH. ESTIMATED LARGEST HAIL WAS NICKEL SIZE, WITH COPIOUS AMOUNTS OF SMALLER HAIL. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 0.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -104 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2221 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-104 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

053 
WUUS53 KBIS 021239
SVRBIS
NDC021-045-047-051-021330-
/O.NEW.KBIS.SV.W.0009.200602T1239Z-200602T1330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
739 AM CDT Tue Jun 2 2020

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Western LaMoure County in southeastern North Dakota...
  Western Dickey County in southeastern North Dakota...
  Eastern Logan County in southeastern North Dakota...
  Northeastern McIntosh County in southeastern North Dakota...

* Until 830 AM CDT.

* At 738 AM CDT, a severe thunderstorm was located 5 miles east of
  Lehr, or 16 miles north of Ashley, moving east at 55 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Kulm around 755 AM CDT.
  Edgeley around 810 AM CDT.

Other locations impacted by this severe thunderstorm include
Nortonville, Danzig, Green Lake, Monango, Fredonia, Berlin, Alfred
and Merricourt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4604 9965 4627 9946 4652 9955 4663 9899
      4663 9857 4600 9835
TIME...MOT...LOC 1238Z 254DEG 47KT 4626 9925 

HAIL...1.25IN
WIND...60MPH
 
$$

HARGROVE
2 follow-up statements
007 
WWUS53 KBIS 021259
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
759 AM CDT Tue Jun 2 2020

NDC021-045-047-051-021330-
/O.CON.KBIS.SV.W.0009.000000T0000Z-200602T1330Z/
LaMoure ND-Dickey ND-Logan ND-McIntosh ND-
759 AM CDT Tue Jun 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR WESTERN LAMOURE...WESTERN DICKEY...EASTERN LOGAN AND NORTHEASTERN
MCINTOSH COUNTIES...

At 758 AM CDT, a severe thunderstorm was located near Kulm, or 11
miles southwest of Edgeley, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Edgeley around 810 AM CDT.

Other locations impacted by this severe thunderstorm include
Nortonville, Alfred, Monango, Merricourt, Fredonia and Berlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4603 9927 4627 9916 4644 9915 4658 9924
      4663 9899 4663 9857 4600 9835
TIME...MOT...LOC 1258Z 265DEG 41KT 4626 9891 

HAIL...1.00IN
WIND...60MPH
 
$$

HARGROVE
886 
WWUS53 KBIS 021310
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
810 AM CDT Tue Jun 2 2020

NDC047-051-021319-
/O.CAN.KBIS.SV.W.0009.000000T0000Z-200602T1330Z/
Logan ND-McIntosh ND-
810 AM CDT Tue Jun 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LOGAN AND NORTHEASTERN
MCINTOSH COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4602 9900 4603 9901 4610 9901 4624 9896
      4642 9901 4658 9904 4662 9904 4663 9899
      4663 9857 4600 9835
TIME...MOT...LOC 1309Z 254DEG 47KT 4630 9870 

$$

NDC021-045-021330-
/O.CON.KBIS.SV.W.0009.000000T0000Z-200602T1330Z/
LaMoure ND-Dickey ND-
810 AM CDT Tue Jun 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 AM CDT
FOR WESTERN LAMOURE AND WESTERN DICKEY COUNTIES...

At 809 AM CDT, a severe thunderstorm was located near Edgeley, moving
east at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
western LaMoure and western Dickey Counties, including the following
locations... Nortonville, Alfred, Monango, Merricourt and Berlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4602 9900 4603 9901 4610 9901 4624 9896
      4642 9901 4658 9904 4662 9904 4663 9899
      4663 9857 4600 9835
TIME...MOT...LOC 1309Z 254DEG 47KT 4630 9870 

HAIL...1.00IN
WIND...60MPH
 
$$

HARGROVE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 6:45 AM CDT, 54 minutes earlier.

Area forecast discussion, Jun 2, 6:45 AM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
645 AM CDT Tue Jun 2 2020

.UPDATE...
Issued at 640 AM CDT Tue Jun 2 2020

Over the past two hours the MUCAPE has significantly increased
along with shear resulting in thunderstorms forming, expanding in
coverage and intensifying along the South Dakota border counties.
An isolated severe storm is possible from the Standing Rock Nation
and east, to south of Jamestown, this morning.

&&

.SHORT TERM...(Today and tonight)
Issued at 455 AM CDT Tue Jun 2 2020

The risk of severe thunderstorms today has decreased.

A mid level short wave in south central Saskatchewan with a
surface trough just ahead of it, was pushing toward the forecast
area early this Tuesday morning. Showers were ahead of the wave,
through eastern montana and into western north Dakota, moving
northeast. a small patch of showers was south of Jamestown, having
developed overnight in response to a weak mid level wave racing
across southern North Dakota. Every so often a lightning strike
was showing up with both of these shower areas.

The atmosphere over the forecast area was not conducive to getting
severe weather today. MUCAPE was lacking over the entire area
earlier, and over the past few hours has increased a bit into
southwest North Dakota and along the South Dakota border. Higher
values are to the south. Mid level lapse rates were also not
favorable, again, more favorable in South Dakota. Finally, shear,
that was wholly lacking earlier has recent increased along the
South Dakota border, but remained unimpressive. Surface
convergence along the aforementioned surface trough was weak at
best and lower dew point air was already working into Williston.

Will expect showers to pass through today with a few pockets of
lightning in the deeper moist convection, the better chances for
that across the far south and into South Dakota. By noon most
activity will be over the eastern half of the state, ending from
the west with the direr air and in the negative vorticity
advection behind the H5 wave. Increasing sunshine west this
afternoon. Convective Allowing Model output agrees with this. One
outlier is the NAM Nest that brings a stronger cell right along
the North and South Dakota border late this morning into the early
afternoon. That would be the best chance and will warrant
watching as the hours go by as it is in line with a forecast of a
nose of increasing MUCAPE south of Jamestown during that time
period.

Highs today from the upper 70s west to mid 80s east with an
increasing northwest wind, especially cross the north.

.LONG TERM...(Wednesday through Monday)
Issued at 413 AM CDT Tue Jun 2 2020

Wednesday still looks more interesting than today for severe
weather, at least in the southwest part of the state to south of
Bismarck. A more rigorous H5 wave was forecast to approach for
later Wednesday, although the 06Z NAM now has it displaced and
only clipping the southwest. In any event, with MUCAPE around
2,000 J/kg and minimal Convective Inhibition, along with more
favorable mid level lapse rates and enough shear to expect
rotating storms, the chance of getting a severe storm will be
higher.

The southern part of the state remains favored for the better
storm chances Thursday with the placement of energy. The entire
area looks favorable for a stormy wet period over the weekend with
much needed rain chances looking higher and higher.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 640 AM CDT Tue Jun 2 2020

Scattered rain showers, and possibly a thunderstorm, moving across
the forecast area this morning ahead of a mid level wave and
surface trough. The higher chances for a thunderstorm are along
and south of Interstate 94. Activity ending all TAF sites but
KJMS by 02/16Z, and at KJMS by 02/18Z. Clearing after that.
Otherwise VFR. Surface winds increasing across the north today
with gusts as high as 25 knots.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JPM
SHORT TERM...JPM
LONG TERM...JPM
AVIATION...JPM
Hazardous weather outlook, Jun 2, 6:30 AM CDT, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
630 AM CDT Tue Jun 2 2020

NDZ001>005-009>013-017>019-021>023-025-036-037-031130-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-McLean-Sheridan-Wells-Foster-
Kidder-Stutsman-
630 AM CDT Tue Jun 2 2020 /530 AM MDT Tue Jun 2 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ020-031>035-040>045-031130-
Oliver-Golden Valley-Billings-Stark-Morton-Burleigh-Slope-
Hettinger-Grant-Bowman-Adams-Sioux-
630 AM CDT Tue Jun 2 2020 /530 AM MDT Tue Jun 2 2020/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible this Tuesday morning. They are
forecast to be below severe limits.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Wednesday afternoon and evening and a
few could be severe with large hail the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ046>048-050-051-031130-
Emmons-Logan-La Moure-McIntosh-Dickey-
630 AM CDT Tue Jun 2 2020

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible this Tuesday morning. One or
two storms could produce large hail, one inch in diameter, and
wind gusts as high as 55 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Wednesday afternoon and evening and a
few could be severe with large hail the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

JP Martin

In the hours before

Special weather statement, Jun 2, 5:05 AM CDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Bismarck ND
405 AM MDT Tue Jun 2 2020

NDZ041-042-044-021045-
Grant ND-Hettinger ND-Adams ND-
405 AM MDT Tue Jun 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HETTINGER...
NORTHWESTERN GRANT AND EAST CENTRAL ADAMS COUNTIES UNTIL 445 AM
MDT...

At 404 AM MDT, a strong thunderstorm was located 11 miles southwest
of New Leipzig, or 12 miles southeast of Mott, moving northeast at 50
mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Elgin, Carson, New Leipzig, Burt, Leith, Heil and Bentley.

LAT...LON 4632 10240 4663 10158 4663 10155 4631 10135
      4609 10228
TIME...MOT...LOC 1004Z 246DEG 44KT 4626 10213

HARGROVE
Special weather statement, Jun 2, 5:44 AM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Bismarck ND
544 AM CDT Tue Jun 2 2020

NDZ034-042-021130-
Grant ND-Morton ND-
544 AM CDT Tue Jun 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORTON AND CENTRAL
GRANT COUNTIES UNTIL 630 AM CDT/530 AM MDT/...

At 544 AM CDT/444 AM MDT/, a strong thunderstorm was located near
Carson, or 15 miles east of Elgin, moving northeast at 50 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Elgin, Carson, Flasher, Solen, Fish Creek Dam, Lark, Raleigh, Leith,
Heil and Breien.

LAT...LON 4651 10191 4679 10112 4640 10069 4639 10073
      4640 10074 4639 10075 4640 10077 4638 10081
      4640 10086 4639 10088 4641 10088 4639 10092
      4636 10094 4623 10170
TIME...MOT...LOC 1044Z 246DEG 42KT 4638 10152

HARGROVE
Special weather statement, Jun 2, 6:08 AM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Bismarck ND
608 AM CDT Tue Jun 2 2020

NDZ034-042-045-046-021200-
Grant ND-Sioux ND-Morton ND-Emmons ND-
608 AM CDT Tue Jun 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SIOUX...SOUTHEASTERN
MORTON...EAST CENTRAL GRANT AND CENTRAL EMMONS COUNTIES UNTIL 700 AM
CDT/600 AM MDT/...

At 608 AM CDT/508 AM MDT/, a strong thunderstorm was located 6 miles
south of Solen, or 15 miles northwest of Fort Yates, moving northeast
at 55 mph.

Nickel size hail and wind gusts to 55 mph will be possible with this
storm.

Locations impacted include...
Linton, Hazelton, Solen, Cannon Ball, Shields, Prairie Knights
Resort, Porcupine, Temvik, Breien and Beaver Bay Recreation Area.

LAT...LON 4610 10080 4628 10133 4662 10019 4626 9994
TIME...MOT...LOC 1108Z 245DEG 48KT 4629 10079

HARGROVE
Special weather statement, Jun 2, 6:55 AM CDT, 44 minutes before
Special Weather Statement
National Weather Service Bismarck ND
655 AM CDT Tue Jun 2 2020

NDZ046-047-050-021245-
Logan ND-McIntosh ND-Emmons ND-
655 AM CDT Tue Jun 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR LOGAN...NORTHWESTERN MCINTOSH AND
EASTERN EMMONS COUNTIES UNTIL 745 AM CDT...

At 654 AM CDT, strong thunderstorms were located along a line
extending from 4 miles southwest of Braddock to 12 miles southwest of
Napoleon to 13 miles east of Linton to 4 miles south of Strasburg.
Movement was east at 50 mph.

Nickel size hail and wind gusts to 55 mph will be possible with these
storms.

Locations impacted include...
Napoleon, Wishek, Strasburg, Hazelton, Lehr, Braddock, Burnstad,
Danzig, Green Lake, Temvik, Kintyre and Beaver Lake State Park.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

&&

LAT...LON 4607 10042 4627 10017 4634 10027 4654 10031
      4663 9971 4663 9944 4651 9929 4631 9924
      4604 9930
TIME...MOT...LOC 1154Z 261DEG 42KT 4651 10015 4640 9999 4625 9994
4607 10013

HARGROVE
Local storm report, Jun 2, 7:28 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
728 AM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     HAIL             10 SW LINTON            46.17N 100.38W
06/02/2020  E2.00 INCH       EMMONS             ND   PUBLIC

            RELAYED THROUGH BROADCAST MEDIA. TIME
            ESTIMATED FROM RADAR.

&&

MJ

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 5:05 AM CDTSpecial Weather StatementBISGrant40 min
Jun 2, 5:44 AM CDTSpecial Weather StatementBISGrant, Morton46 min
Jun 2, 6:08 AM CDTSpecial Weather StatementBISEmmons52 min
Jun 2, 6:55 AM CDTSpecial Weather StatementBISLogan, McIntosh50 min
Jun 2, 7:00 AM CDTSevere Thunderstorm WarningBISEmmons, Logan, McIntosh45 min
Jun 2, 8:36 AM CDTSevere Thunderstorm WarningBISDickey24 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.